Hives From Drugs

Skin hives from drugs is a common suspected cause of dermatographism. Often these drugs are either antidepressant drugs such as Paxil or antibiotics such as Ciprofloxin, Amoxicillin, or Augmentin.

Below is some input from dermatographism sufferers discussing their experience with medication causing their skin hives problem.

Skin Writing Caused by Paxil? 
by Charlene Brown
(Bay St. Louis, Ms)

I have been living with skin writing for 15 years. Whether it is a coincidence or not, it happened when I started taking Paxil. Is it skin hives from drugs? The thing that helps me is taking an antihistamine like Zyrtec. My doctor just says it is from a release of too much histimine in my system. It is really annoying.

Antidepressants and Severe Itch from Dermographism
by Lyndsey Jones
(Yeovil, England)

My dermographism started around ten years ago. I don't know exactly how or when it started but it became really bad, irritating and stressful in no time at all. I get it on the palms of my hands and soles of my feet also. It does not feel like a normal itch that you scratch and it goes. If you scratch it gets worse with a warm burning sensation to accompany it and can last for a couple of hours at a time.

I started to take Zyrtec when I first started suffering from it and that really seemed to help. Then for a few years it seemed to disappear. Then around six months ago I started taking antidepressants for something completely unrelated and have found my condition has returned with a vengeance. I am wondering if I am experiencing hives from drugs due to my antidepressants.

I don't mind the way my skin looks when I'm itching, but the severity of the itch is really hard to deal with. It can make me really miserable. I would rather experience short bursts of pain than the itch. The more you scratch the worse it gets. Has anyone else experienced these dermatographism skin hives from drugs after taking antidepressants?

I am currently looking for a new pill, cream or treatment of some sort to help my condition. So my quest for comfort continues. Wish me luck and I hope all you fellow sufferers out there find a miracle treatment.

Ciprofloxin - The Cause of My Itching and Welts
by Jennifer
(United States)

I began having otitis externa (ear infections) while I was pregnant with my son Dominick. The doctor gave me Ciprofloxin ear drops. I had several bouts even after I had Dominick. I began cleaning my ears with a mixture of organic vinegar and distilled water and no more infections. The itching in my ears still occurs and after having Dominick my entire body itches especially after a shower. I get welts wherever my body touches something or if I scratch my skin look out, I look like somebody has whipped me with a whip.

I have researched this itchy skin condition and the conclusion I have come up with is that I have skin hives from drugs caused by taking the Ciprofloxin and I have an overproduction of yeast in my blood. I see an alternative medicine MD and tried the Diflucan and Nystatin powder and yeast free diet for 30 days but no cure.

I am a RN and work with several specialists. One skin MD told me to take Allegra and Zantac in the morning and a Zyrtec and Zantac at night for 3 months and this would go away. Have I tried this? "No" I don't like taking RX meds, but if I can't find something natural that will help me, I may just do this. I hate this intense itching.

Dermographism Amoxicillin and Augmentin
by Melissa

I took Amoxicillin antibiotic for a sinus infection that I had but it was not effective in treating the infection. Therefore they put me on Augmentin (which is a stronger form of penicillin). I had this diagnosis last year and at that time they said that I should not take Augmentin. Well, the new doctor didn't listen and said if I could tolerate Amoxicillin then I could take Augmentin. Well, sure enough as soon as I finished the Augmentin, I broke out into the skin hives and got the skin condition of dermographism. However, I did find that if I take XYZOL, it helps these hives from drugs immensely. I need to take this medication everyday or I seem to get worse. I am also almost six months pregnant and the XYZOL is rated as category B which is safe to take during pregnancy.

Comments By: Anonymous

I can't believe this happened to you too. I had a really bad urinary infection and had to take Augmentin. Literally that week I got this stupid disease and have not slept since. I rarley take antibiotics but when I look back I remember as a child this happening to me as well but it went away. I can't sleep and it is driving me up the wall. My whole body is covered in raised white lumps and my back is red from all the scratching.

Visit the dermatographism – hives from drugs and other causes page for more information.

Visit this

Copyright 2006-2016

Disclaimer and Privacy Policy